Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 81, NWS Lincoln, IL

June 12, 1998Shelby County, Illinois

NWS Lincoln, IL issued this tornado warning at Jun 12, 1998, 5:06 PM CDT for Shelby County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1998, 5:06 PM CDT (22:06 UTC)
Expired
Jun 12, 1998, 5:30 PM CDT
In force
24 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Shelby County, IL

The radar

The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:45 PM CDTTornado WatchSPC6 hr
Jun 12, 4:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WFUS1 KSPI 122206 RRA
TORSPI
ILC173-122230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
506 PM CDT FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR
  SHELBY COUNTY IN CENTRAL ILLINOIS

* UNTIL 530 PM CDT

* AT 504 PM CDT LINCOLN DOPPLER RADAR INDICATED A DEVELOPING TORNADO
  NEAR WESTERVELT...3 MILES NORTHWEST OF SHELBYVILLE...MOVING EAST AT
  40 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  WESTERVELT
  FINDLEY
  WINDSOR

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A BASEMENT OR
INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD
BE ABANDONED FOR A SAFER SHELTER.

TF/BK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 12, 1:05 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 12, 1:05 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
105 PM CDT FRI JUN 12 1998

17Z SFC ANALYSIS SHOWING CF NOW EXTENDING FROM NW-W CENT IL BACK INTO W
CENT MO. PLENTY OF LOW LVL MOISTURE AVAILABLE WITH DEW PTS IN THE LWR
70S ACROSS CENT IL. LOW LVL MOISTURE CONV NOT TOO IMPRESSIVE ATTM ALONG
BOUNDARY. CU HAS BEEN FORMING ALONG THIS BOUNDARY BUT ONLY SHRA
ACTIVITY REMAINING BACK ACROSS IA. EXTREMELY UNSTABLE CONDS ACROSS CWA
AHEAD OF FRONT. LATEST ADAP INDICATING LIS TO MINUS 8 AND NO CAP. WITH
NEAR MAX SUNSHINE INTO EARLY THIS AFT AND HIGH LOW LVL MOISTURE...CAPES
PROGGED TO BE OVER 3000 J/KG. S/W TROF WORKING E OUT OF NE SHOULD AID
IN TSTM DVLPMNT SOON. WITH EXTREMELY UNSTABLE AIRMASS IN PLACE/SRH
VALUES OF 150-200 AND 50-60 KT MID LVL JET WOULD EXPECT SOME OF THESE
STORMS TO TURN SEVERE. AS S/W MOVES EAST EARLY THIS EVE AND SFC TROF
WORKS SE OF AREA TSTMS SHOULD MOVE QUICKLY EAST OF AREA.

PIA  60/82  20
SPI  60/82  40
D"EC  60/82  40
CMI  60/82  40
LWV  62/84  40

FRIEDERS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:27 PM CDTSevere Thunderstorm WarningILXLogan, McLean, Menard48 min
Jun 12, 3:59 PM CDTSevere Thunderstorm WarningILXDeWitt46 min
Jun 12, 4:03 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion42 min
Jun 12, 4:17 PM CDTSevere Thunderstorm WarningILXMacon, Piatt43 min
Jun 12, 4:33 PM CDTSevere Thunderstorm WarningILXChristian42 min
Jun 12, 4:40 PM CDTSevere Thunderstorm WarningILXDouglas35 min
Jun 12, 4:45 PM CDTSevere Thunderstorm WarningILXShelby45 min
Jun 12, 4:49 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion41 min
Jun 12, 5:12 PM CDTTornado WarningILXColes, Douglas, Edgar33 min
Jun 12, 5:17 PM CDTTornado WarningILXMoultrie28 min
Jun 12, 5:45 PM CDTTornado WarningILXColes45 min
Jun 12, 5:48 PM CDTSevere Thunderstorm WarningILXEdgar42 min
Jun 12, 5:52 PM CDTTornado WarningILXClark, Cumberland53 min
Jun 12, 6:18 PM CDTTornado WarningILXClay57 min
Jun 12, 6:24 PM CDTSevere Thunderstorm WarningILXChristian36 min
Jun 12, 6:36 PM CDTSevere Thunderstorm WarningILXShelby39 min

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.